Serotonin Syndrome

Serotonin syndrome is when high levels of serotonin get accumulated in the body due to taking certain drugs. It occurs when two serotonergic drugs like SSRI (selective serotonin reuptake inhibitors), MAOI (monoamine oxidase inhibitors), tricyclic antidepressants, etc., are taken together. It causes symptoms like restlessness, confusion, rapid pulse, diarrhea, and tremors.

Recently Answered Questions Recently Answered Questions

All the answers published in this website are written by Verified medical doctors, therapists and health experts. The Content has been moderated by iCliniq medical review team before publication. Post your medical clarifications on iCliniq by choosing the right specialty and get them answered. Your medical queries will be answered 24/7 by top doctors from iCliniq.

How long will it take for a patient with CHF and BP to develop seratonin syndrome?

Query: Hello doctor, My father is a 73-year-old male with the following diagnoses: Essential tremor, congestive heart failure (he has a pacemaker), hypertension, borderline diabetes, arthritis in the hips, depression (moderate to severe) and cognitive issues. He received an epidural yesterday for pain...  Read Full »


Dr. Arul Amuthan

Ayurveda Specialist, Naturopathy Specialist, Pharmacologist, Siddha Medicine Specialist, Toxicologist

Answer: Hi, Welcome to icliniq.com. Looking at the age and co-morbid conditions, the polypharmacy (multiple drugs) is a must. At the same time, the clinician will assess (monitor) the patient for any serious side effects or drug incompatibility. Since your father has many geriatric complaints, I feel all...  Read Full »

Will lowering the dose of Tramadol and Priligy reduce the risk of serotonin syndrome?

Query: Hello doctor, I am taking 100 mg Tramadol and 60 mg Priligy (Dapoxetin) for the treatment of premature ejaculation before having sexual intercourse. The result is my intercourse time has increased from two minutes up to 45 minutes without having ejaculation. With Priligy or Tramadol alone it is ar...  Read Full »


Dr. Anshul Varshney

Criticalcare Physician, Diabetologist, General Medicine Physician, Internal Medicine Physician, Medical Gastroenterologist, Nephrologist, Pulmonologist, Rheumatologist

Answer: Hello, Welcome to icliniq.com. Serotonin syndrome will not occur when you consume high doses of SSRI (selective serotonin reuptake inhibitors) and then stop abruptly. My advice to you would be a safer way out. You should continue with Dapoxetine 60 mg and avoid Tramadol. If you do not get adequat...  Read Full »

Can Cymbalta and Phentermine be used together for weight loss?

Query: Hi doctor, I take Cymbalta 60 mg for depression and Trazodone 100 mg for sleep. Can I take Phentermine for weight loss without problems of serotonin syndrome?  Read Full »


Dr. Sumit Srivastava

General Medicine Physician, General Practitioner, Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. Phentermine is a short-term (few weeks) adjunctive used as a part of a weight reduction regimen for patients with initial body mass index (BMI) more than or equal to 30 kg/m². Cymbalta - Duloxetine has serious interaction with Phentermine. Both if taken toge...  Read Full »

Can Trazodone cause serotonin syndrome?

Query: Hello doctor, I weaned off of 40 mg of Paroxetine very slowly but my sleep was impacted and as of two months, I have been suffering from extreme insomnia. I have gone back to medication and I am currently on 20 mg of Paroxetine and 10 mg of Fluoxetine, but my insomnia has continued. I was prescribe...  Read Full »


Dr. Akanksha Sharma

Psychiatrist

Answer: Hello, Welcome to icliniq.com. Serotonin syndrome is an acute emergency case, rarely seen in common practice. At least not when you have already been taking 40 mg of Paroxetine for years. Also, Trazodone is a safer and better sleep-inducing agent when it comes to being used for sleep. As per my ...  Read Full »

Which would you recommend for anxiety, Buspar or Celexa?

Query: Dear Doctor, I am a 24 year old female, was prescribed with Celexa 20mg  once daily and Buspar 5mg twice daily for severe anxiety/panic attacks. Both of these medicines are SSRIs though, and I read about it online that everyone/every source says never to take them at the same time due to risk of ...  Read Full »


Dr. Ananth S

Andrologist, Psychiatrist, Psychologist Counsellor, Psychotherapist

Answer: Hi, Welcome to icliniq.com. You are not on too high a dose of celexa or buspar. However serotonin syndrome is not always dose dependant. I feel just the chills and sedation are too general to be indicative of serotonin syndrome. You should have some level of muscle rigidity, high fever, muscular ...  Read Full »

Are sweating, dilated pupil and muscle stiffness side effects of Venlafaxine?

Query: Hello doctor, Today my sister, who is 22 years old, started taking Venlafaxine 75 mg, but after a couple of hours she felt nauseated and started sweating and got red cheeks as well. Now I notice that her pupils are dilated, and she has severe muscle stiffness. She has cerebral palsy, sitting in a wh...  Read Full »


Dr. Mahmoud Ahmed Abelrahman Abouibrahim

Internal Medicine Physician, Family Physician, General Practitioner, General Medicine Physician

Answer: Hello, Welcome to icliniq.com. Sorry to know about your sister's symptoms. The symptoms you mentioned is for Serotonin syndrome which causes palpitations, muscle stiffness, hyperthermia, sweating, hyperactivity, and confusion. The mechanism is serotonin excess in the brain. It is one of the possib...  Read Full »

What foods to avoid in serotonin syndrome?

Query: Hello doctor,My 39-year-old son was hospitalized for five days with serotonin syndrome. He was given intravenous and Ativan. He was discharged from the hospital and he will go to his doctor regarding his meds. The problem is he was never told if he needs to stay away from certain foods that might ca...  Read Full »


Dr. Smit Uttam Janrao

General Medicine Physician, Internal Medicine Physician, General Practitioner

Answer: Hello, Welcome to icliniq.com. Yes, it is true that diet is very difficult for patients of serotonin syndrome. But, there are many myths as well about the diet. Most of the cheese and cheese products nowadays are low in tyramine level. So, they are not that harmful. To be called yogurt, milk must be...  Read Full »

I am concerned about serotonin syndrome. Please advise.

Query: Hi doctor, I am under treatment for OCD and anxiety symptoms. I have had very hard months with extreme anxiety, panic attacks and depersonalization. Now, I am on Duloxetine 60 mg (will stop in the next 7 weeks), Paroxetine 20 mg (will be reduced in the following weeks), Clomipramine hydrochloride...  Read Full »


Dr. Kumarshri Shriniwas Saraswat

Psychiatrist, Psychologist Counsellor, Psychotherapist, Sexologist, Sleep Medicine Physician

Answer: Hi, Welcome to icliniq.com. There is always a possibility of serotonin syndrome when two or more serotonergic antidepressants are being used. However, Clomipramine and an SSRI (selective serotonin reuptake inhibitor) like Paroxetine are frequently used together in resistant OCD (obsessive-compulsive...  Read Full »

ask-doctor-img Ask a Doctor Online

* guaranteed answer within 4 hours
Chat with a Doctor

Chat with a Doctor

Starting @ just $29.99

Search for a Health Issue


 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.